From Mineral, Virginia, USA:
My 6 year old grandson was diagnosed with epilepsy after having a long seizure. During this time his blood glucose level was 400 mg/dl [22.2 mmol/L]. The neurologist said that kids don't get diabetes.
He is on Lamictal 75 mg twice a day. We thought he may have a sugar problem after his teacher's father asked. He is a diabetic (the father). He said he seems tired in class and has a quick temper, and has a headache a lot. He also has a stomach ache, he drinks a lot and pees a lot.
We recently changed neurologists yet won't see this new for a couple weeks. When I had a discussion with her she asked why his blood glucose levels hadn't been watched. I told her what the other neurologist said. She told me to get a monitor and check it before and after meals and when he acts odd. I caught him as he was starting to have a seizure his blood glucose level was 40 mg/dl [2.2 mmol/L]. I gave him a drink of Pepsi and it stopped immediately. In 15 min his blood glucose was 95 mg/dl [5.3 mmol/L] and in 1 hour it was 110 mg/dl [6.1 mmol/L]. He didn't have a headache he looked better.
Both his CT scan and MRI were clear. He has had only four seizures in a year and when he was having the problem before they put him on a EEG monitor and they said it was not epileptic. Could this be sugar related? He runs between 115-280 mg/dl [6.4-15.6 mmol/L]. Usually above 140 mg/dl [7.8 mmol/L] we get the headaches and confusion and he gets tired easily.
Could the Lamictal raise the blood glucose levels some? The old neurologist said no. Are those high levels? We are watching his diet now and since he has not had another seizure. Three months ago was the last one. He is holding at 90-150 mg/dl [5.0-8.3 mmol/L] with spikes in the high 200s. When should I worry about high or low blood glucose levels?
It is impossible to make a diagnosis with this data except to tell you that these blood glucose values are not normal. Sometimes after the stress of a seizure, there can be blood glucose spikes transiently. If you are describing such wide blood glucose variations without seizures, then there is some problem with glucose control and/or insulin release. I would suggest you discuss this with your pediatrician or family physician and make arrangements to consult with a pediatric endocrinologist urgently. Symptoms that would warrant emergency room consultation and no waiting would include increased urination, enuresis, overnight urination, increased thirst, weight loss. I would also suggest frequent blood glucose monitoring before and 1-2 hours after meals until you see the endocrinologist so that you can have some data to share.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.